Friday, May 11, 2007

Beware the paper clip

I've been remiss in posting the ever-popular gory eye picture. So here's a good one.

Sometimes the littlest things can cause the biggest problems. This woman was pulling apart two pieces of paper that were held together with a paper clip. The paper clip flew off, and hit her left eyelid. You can see the results. Massive bleeding and swelling. Look at the CT scan. See the massive swelling on the whole left side of her head (your right on the scan)? Have you ever seen a worse "black eye"? We call it a hematoma.

How in the world could a simple paper clip at normal "office velocity" cause such a problem? She's on Coumadin (or warfarin), a blood thinner. Because of an artificial heart valve, she's on a blood thinner. When we put hardware into your body, we don't want the blood to form clots on it which can then break loose and go to your brain (causing stroke) or your heart (causing heart attack) or your lung (causing pulmonary embolism), or anywhere else. So we put you on a blood thinner. But if you take too much of the stuff, and don't get the levels checked regularly, the blood can get too thin and like this woman, your risk of serious bleeding from a minor injury is very high. If she got hit on the head with an acorn, she would die of a brain hemorrhage.

2 comments:

Jeffrey C. Turbitt said...

Did Apollo Creed have a paper clip in his gloves when he fought Rocky? That's bad.

CNMI Blogger said...

Ouch! This is like passing by an accident scene -- you feel bad and don't want to look but you can't help yourself! Thanks for the enlightenment.